MAUDE Adverse Event Report: SYMMETRY SURGICAL INC. CLASSIC PLUS NEEDLE HOLDER, MAYO-HEGAR

SYMMETRY SURGICAL INC. CLASSIC PLUS NEEDLE HOLDER, MAYO-HEGAR
Model Number 36-2017
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is in process of being returned for evaluation, and the investigation is ongoing.Once we have additional relevant information, it will be submitted in a supplemental report.
 
Event or Problem Description
Complainant alleges "we had a needle holder that broke, its symmetry 36-2017.Part of the carbide tungsten on the jaw broke off.It broke off inside a patient".
 
Additional Manufacturer Narrative
The actual part was returned for evaluation.Additionally, we received a medsun report with more information and have confirmed with teh submitter that this report is related to this complaint.From the medsun report, we identified that there was a serious injury related to this (needing medical intervention), and have updated the relevant portions of this report.The root cause is normal wear and tear on the part, reaching its end of life.If any additional relevant information is identified, it will be submitted in a supplemental report.
 
Event or Problem Description
We received additional information on july 15, 2025, via medsun report (b)(4).It has been confirmed that report is the same complaint.In this report, we discovered that there was a serious injury.That report stated "a needle driver was found in sterile processing to be missing a layer of the inner tip.The instrument was pulled from service.The quality assurance team connected and confirmed the results of the pathology specimen, a 1 mm x 2 mm metallic flake of a textured gripping surface, to the sequestered needle driver.This metal fleck was in the patient in the wound, found on routine post operative xray, likely broke off during suturing/closing of the wound.The needle driver/holder ws still functional, and the broken off fleck was so small, it was not identified at time of use on patient.The patient did return to the or for removal of the foreign object.".
 
Additional Manufacturer Narrative
The device was returned and evaluated, and the complaint was confirmed.Upon inspection and subsequent discussions with the supplier regarding the nature of the observed failure, it was concluded that the root cause was a supplier manufacturing issue.The issue was traced to inconsistencies in the soldering process of the tungsten carbide inserts, which compromised product integrity across multiple production lots.Based on the supplier's investigation, it was determined that the failure impacted production lots manufactured between late 2024 and may 2025.A deeper review revealed that a specific employee had been consistently "involved" in the soldering tungsten carbide inserts across the suspected affected lots, extending beyond those initially identified in this complaint.In response to the multiple customer complaints of needle holder inserts breaking off, the supplier has been issued a scar and is requested to provide a detailed root cause analysis along with a corrective action plan to address the observed failure.Based on the supplier's recommendation, the identified suspect lots will be returned to their facility for further evaluation.This should be considered the final report.If any additional relevant information is identified, it will be submitted in a supplemental report.

Brand Name
CLASSIC PLUS NEEDLE HOLDER, MAYO-HEGAR
Common Device Name
NEEDLE HOLDER
Manufacturer (Section D)
SYMMETRY SURGICAL INC.
3034 owen drive
antioch TN 37013
Manufacturer Contact
terry hall
3034 owen drive
antioch, TN 37013
6166987100
MDR Report Key22385156
Report Number3007208013-2025-00027
Device Sequence Number8818252
Product Code HXK
UDI-Device Identifier00887482009710
UDI-Public00887482009710
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number36-2017
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/05/2025
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date07/02/2025
Supplement Report FDA Received Date08/14/2025
10/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite